Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 20, NWS Brownsville, TX

December 28, 2019Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Dec 28, 2019, 11:07 AM CST for Cameron County, Willacy County, Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2019, 11:07 AM CST (17:07 UTC)
Expired
Dec 28, 2019, 5:00 PM CST
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 5.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2019-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2019-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS74 KBRO 281707
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1107 AM CST Sat Dec 28 2019

TXZ254>257-282300-
/O.NEW.KBRO.WI.Y.0020.191228T1707Z-191228T2300Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
1107 AM CST Sat Dec 28 2019

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron Counties.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Be sure to secure light weight objects such as lawn furniture,
trash cans, and outdoor holiday decorations. Additionally, drivers
of high profile vehicles are urged to drive with care, especially
if driving on east to west highways, highway flyovers, and 
causeways.

&&

$$

Frye
1 follow-up statement
240 
WWUS74 KBRO 282300
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
500 PM CST Sat Dec 28 2019

TXZ254>257-290000-
/O.EXP.KBRO.WI.Y.0020.000000T0000Z-191228T2300Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights, 
and Laguna Vista
500 PM CST Sat Dec 28 2019

...WIND ADVISORY HAS EXPIRED...

Surface observations show that winds have dropped below Wind
Advisory criteria. Therefore, the Wind Advisory has been allowed
to expire.

$$

63

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Dec 28, 5:20 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Dec 28, 5:20 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
520 AM CST Sat Dec 28 2019

.DISCUSSION...Updated for the latest aviation discussion below.

&&

.AVIATION...
MVFR cigs with patchy IFR cigs have been persistent early this
morning mainly west of I69C. These MVFR cigs will gradually
develop and spread east through the remainder of the morning. The
net result will be most Deep South TX terminals will experience a
period of at least several hours of MVFR cigs this morning. KMFE
will have a brief period of IFR cigs early in the TAF period. By
around noon, most terminals will improve to VFR cigs. MVFR cigs
are expected to quickly re-develop this evening as boundary layer
moisture finally thickens up ahead of a slow-moving cold front.
Will likely see widespread IFR conditions develop from around
midnight tonight through early Sunday morning.

&&

.PREV DISCUSSION... /issued 350 AM CST Sat Dec 28 2019/

SHORT TERM (Today through Sunday): A closed mid/upper low and
associated longwave trough axis will continue to push
eastnortheastward from the Rockies into the plains through the
weekend. Mid and high level moisture on the leading edge of this
trough axis will begin to impact the CWA today and spread across
the CWA tonight. Accompanying lift ahead of the trough axis may
lead to some patchy light rain or sprinkles that will likely
remain as virga given the very dry 900-700 mb layer. Otherwise,
the forecast will remain dry today. Continued above normal temps
are expected despite the increasing clouds as the southerly flow
will be on the increase. The models have overall backed off
slightly on the forecast wind speeds across the southeast CWA.
BUFR soundings now indicate a 30-35 kt LLJ as opposed to 35-40 kt
from yesterday across this area. For now, will hold off issuing a
wind advisory for Cameron and Willacy counties. Either way, it
will still remain breezy/windy from the late morning to mid
afternoon across the lower valley as the pressures fall all day
and the gradient tightens.

The associated cold front with this system will be slightly slower
than previously progged given another shortwave rotating
southeastward across New Mexico and the TX Panhandle.  Still going
with a Sunday morning fropa for most areas.  The front will
accelerate through the morning hours as the shortwave rounds the
base of the trough axis and moves eastward.  Sufficient lift and
moisture aloft will maintain slight chance POPs for mainly eastern
areas tonight and Sunday.  Increasing NVA and associated subsidence
will promote rapid clearing during the day on Sunday.  Given the
mostly Pacific origins of the airmass, will only show modest cooling
behind the front on Sunday.

LONG TERM (Sunday Night through Friday): Behind the front, mild and
dry conditions will prevail across Deep South Texas and the Rio
Grande Valley as high pressure continues to settle in Sunday night
into Monday, with a nearly zonal flow aloft. Monday will start
off rather chilly with lows in the 40s and lower 50s, warming up
into the lower 70s under mostly clear skies.

Models continue to show a coastal trough forming off the eastern
coast of Mexico on Tuesday, bringing slight chance PoPs to our
southern areas and offshore. A Pacific 500 mb cutoff low over Baja
California is expected to move eastward across northern Mexico
throughout next week, driving the coastal trough northeastward and
bringing the best rain chances to the CWA on Tuesday through
Thursday along with overcast skies. On Thursday, the Pacific cutoff
low merges into and deepens the longwave trough, which then swings
across the central CONUS and Deep South Texas on Friday. Mild and
dry conditions return to the CWA behind the 500 mb trough as high
pressure settles back in. Temperatures will be around or slightly
above seasonal normal for the majority of the long term period, with
highs generally around 70 and lows in the 40s and 50s.

Forecast confidence continues to increase for this period as model
solutions converge, especially with the development of the coastal
trough and progression of the 500 mb cutoff low.

MARINE: (Today through Sunday): Will make a few minor timing
adjustments to the current SCA. Otherwise, the previous forecast
reasoning from the past several days remains valid given the
increasing gradient southerly flow and falling pressures expected
today. Will indicate SCA conditions ending this evening with the
approach of a surface trough axis and the subsequent weakening of
the strong gradient southerly flow. A surging cold front on Sunday
afternoon will once again produce SCA conditions.

(Sunday Night through Thursday): Winds are expected to shift
eastward and decrease on Monday with improving seas. As a coastal
low pressure system moves northeastward along the coast next week,
SCEC conditions may be possible mid to late week with a tightening
pressure gradient. Rain chances are possible Monday evening through
Thursday as the coastal low progresses along the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  66  75  52 /  10  10  20   0
BROWNSVILLE          79  67  77  53 /  10  10  20   0
HARLINGEN            80  66  76  49 /  10  10  10   0
MCALLEN              82  65  76  48 /  10  10  10   0
RIO GRANDE CITY      83  61  76  44 /  10  10  10   0
SOUTH PADRE ISLAND   73  66  71  59 /  10  20  20   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from noon today to 5 PM CST this afternoon
     for GMZ130-132-135.

     Small Craft Advisory from 9 AM this morning to 8 PM CST this
     evening for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

MB
Hazardous weather outlook, Dec 28, 4:44 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
444 AM CST Sat Dec 28 2019

TXZ248>257-351-353-291045-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
444 AM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Elevated longshore currents with embedded rip currents will occur
through this evening along South Padre Island beaches due to
developing strong southerly winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated rip currents are expected Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-291045-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
444 AM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small craft advisory conditions can be expected from the mid
morning through the evening hours across the entire coastal
waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory conditions will be possible on Sunday behind
a cold front. Small craft advisory conditions will also be
possible on Tuesday and Wednesday as a low pressure area develops
and moves north across the northwest Gulf of Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MB/LF

In the hours before

Special weather statement, Dec 28, 9:40 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Brownsville TX
940 AM CST Sat Dec 28 2019

TXZ251-253>257-351-282300-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
and Laguna Vista
940 AM CST Sat Dec 28 2019

...Gusty Winds Possible Today Across The Lower Rio Grande
Valley...

Southerly winds will gradually increase today as a low pressure
system begins to develop across the southern Plains. Southerly
winds of 25 to 30 mph can be expected with frequent gusts up to
around 35 mph possible. A Wind Advisory may be needed if slightly
higher winds occur this afternoon. Regardless, winds are expected
to quickly subside around or just after sunset this evening.

Be sure to secure light weight objects such as lawn furniture,
trash cans, and outdoor holiday decorations. Additionally, drivers
of high profile vehicles are urged to drive with care, especially
if driving on east to west highways, highway flyovers, and
causeways.

Frye

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:40 PM CSTSmall Craft AdvisoryBRO20 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.